Alert archive / Ohio / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 20, NWS Cleveland, OH

April 14, 2024Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 14, 2024, 10:09 PM EDT for Stark County, Ohio. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2024, 10:09 PM EDT (02:09 UTC)
Expired
Apr 14, 2024, 10:30 PM EDT
In force
21 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Stark County, OH

The radar

The Cleveland radar (KCLE), 90 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 4:58 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2024-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2024-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
2513 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS51 KCLE 150209
SVRCLE
OHC151-150230-
/O.NEW.KCLE.SV.W.0020.240415T0209Z-240415T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1009 PM EDT Sun Apr 14 2024

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Stark County in northeastern Ohio...

* Until 1030 PM EDT.

* At 1007 PM EDT, a severe thunderstorm was located near Canton,
  moving east at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible.

* Locations impacted include...
  Canton, Louisville, Minerva, Waynesburg, East Canton, and
  Robertsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 8140 4085 8140 4081 8109 4073 8109
      4072 8123 4066 8124
TIME...MOT...LOC 0207Z 285DEG 41KT 4078 8131 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Sullivan
1 follow-up statement
899 
WWUS51 KCLE 150231
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1031 PM EDT Sun Apr 14 2024

OHC151-150240-
/O.EXP.KCLE.SV.W.0020.000000T0000Z-240415T0230Z/
Stark OH-
1031 PM EDT Sun Apr 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK COUNTY HAS
EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However, small
hail is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.

LAT...LON 4070 8140 4085 8140 4081 8109 4073 8109
      4072 8123 4066 8124
TIME...MOT...LOC 0230Z 285DEG 41KT 4094 8151 

$$

Sullivan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 8:07 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 14, 8:07 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
807 PM EDT Sun Apr 14 2024

.SYNOPSIS...
A cold front will move across the region late this afternoon
into the evening. In the wake of the front high pressure
controls the region through Tuesday morning. The next warm
front approaches from the Mid Ohio Valley on Tuesday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Have opted to hold onto the Severe Thunderstorm Watch with the
cold front still located north of the watch area. In the last
half hour some back building has been noted westward into
Mahoning County with a reservoir of 1000 J/kg of ML CAPE that
has yet to be utilized. This has been a tricky situation in
terms of if additional redevelopment will occur and if it will
be strong to severe. Several of the high resolution models do
suggest at least scattered showers will develop along the front
back to the west, generally along route 30 then drifting south this
evening. Satellite imagery shows a fairly thick (albeit flat)
cu field where dewpoints are in the lower 50s. It does seem
plausible that some showers will fill in to the west and sheer
does increase through the evening. Main limiting factor for
stronger convection is a lack of deep moisture as water vapor
is quite dry with some warm air remaining in the mid-levels.
Will need to allow this situation to evolve past sunset before
we feel comfortable letting go of the severe thunderstorm watch.

Previous discussion...The better lift associated with this
storm system is currently(1930Z) moving across Lake Erie. PBZ
sounding is indicating rather dry low levels as the lift moves
in to assist in eroding the cap that has been over the region
through the day. We are seeing a little bit of low level
moisture increase ahead of the front and just ahead of this
lift. This should all combine to generate convection over the
next hour or so with the expectation of upscale growth. Still
leaning toward an isolated to scattered coverage as the cold
front sags southward across the lake.

The drier low levels lead us to a greater wind threat with any
of the stronger updrafts that develop. While there is a
marginal or greater risk of severe thunderstorms near and south
of a Wattsburg to Findlay line it appears that the greatest
threat is across our southeastern CWA. This area is mainly near
and east of I-77. There is potential for a couple supercells so
large hail may also accompany the damaging wind gust potential.
It looks like the main time period for these thunderstorms to
occur will be between 4 PM and 10 PM.

In the wake of the cold front high pressure will increase its
influence on the region. This ridge then gradually drifts
eastward through the day. Lows tonight dip into the 40's. Highs
Monday range from the upper 50's across inland NW PA to around
70 across NW OH.

The quiet weather continues into MOnday night but the next warm
front will be approaching from the middle Mississippi Valley. So
there may be an increase in high level cloud cover late in the
night. Lows range from the upper 30's across inland NW PA to the
mid 40's.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
An upper trough will move through the central CONUS on Tuesday and
will support a low pressure system that will move through the Great
Lakes on Wednesday. For Tuesday, a warm front will extend ahead of
the system and lift toward the lake and rain chances will increase
as the feature enters the forecast area. A ridge across the region
will likely limit both the coverage and intensity of rain on
Tuesday, although some mid-level vorticity advection will move
through the area to help break down the ridge a bit. The main show
appears to be Wednesday as the front will lift north across the lake
and the main forcing mechanisms of the surface low and upper trough
will enter the region to allow for widespread rain chances. The
system will be fairly dynamic with good jet energy and moisture will
advect into the region. There will some instability to allow for
some rumbles but as far as widespread storm chances, it's a bit
tricky to figure this far out, as there could be issues with lots of
rain in the region to wipe out a large threat, especially this far
north. However, will continue to highlight high PoPs and Wednesday
will need to be monitored as the details become more clear.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The long term forecast trend will be largely drier and cooler
through the weekend. There will be some smaller chances for rain
through the period, but greatly diminished after the more active mid
week system. The long term forecast will mostly be driven by an
upper trough that will dig into the upper Midwest on Thursday,
moving east through Canada through Friday and Saturday. Energy
behind this trough will then swing through the Great Lakes region
for the weekend and bring cooler temperatures across the area, along
with high pressure that should drive a dry period to transition into
next week. Rain chances for the first half of the period will be
driven by a front remaining across the Ohio Valley region from the
midweek system. Any rain chances seem marginal as the main upper
level support seems to be drifting off to the northeast. The region
will be on the cold side of the front though and temperatures will
decrease through the period starting with 60s on Thursday down to
barely lower 50s on Sunday. Nighttime lows will be trending cooler
for the weekend into next week and frost/freeze potential does exist.

&&

.AVIATION /00Z Monday THROUGH Friday/...
Scattered thunderstorms continue from south of Youngstown east into
Pennsylvania at 00Z. A cold front is still located along a line
from near Cleveland east into Pennsylvania and will settle
south this evening. It is unclear at this time if this will be
sufficient to kick off additional thunderstorms ahead of the
front where instability remains or if deep layer dry air will
limit thunderstorms with just some light shower activity ahead
of the front. Opted to include a vicinity shower in the taf at
MFD/CAK for a few hours this evening and may need to updated to
add a thunderstorm but coverage and confidence are too low at
this time to keep a tempo for thunderstorms. Outside of
thunderstorms, VFR conditions are expected to persist through
the TAF period. A deck of clouds near 7K feet accompanies the
front but will scatter out overnight. Mostly sunny skies are
expected on Monday.

Westerly winds will decrease to 10 knots or less and veer to the
north/northeast behind the front overnight. Winds back to
north/northwesterly on Monday.

Outlook...Non-VFR expected with periodic rain showers and
thunderstorms Tuesday through Thursday.

&&

.MARINE...
Strong offshore flow will continue over the next couple of hours to
allow for hazardous weather conditions for small craft on Lake Erie
and will maintain the headline through this evening. A front will
then cross the lake and allow for northerly flow to take over across
the lake and diminish, allowing for any headline to end. High
pressure will be over the lake on Monday and allow for lighter flow
to develop. A warm front will lift to the lake on Tuesday and
promote easterly flow across the basin. The front will lift north of
the lake for Wednesday as a low pressure system moves through the
Great Lakes region and there will be concern for a marine headline
with that system, as robust southeast flow will be expected on
Wednesday and a window of enhanced southwest flow will be expected
on Wednesday night into Thursday behind the system.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...KEC/MM
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...KEC
MARINE...Sefcovic
Hazardous weather outlook, Apr 14, 5:19 PM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
519 PM EDT Sun Apr 14 2024

OHZ020>023-029>033-037-038-047-152130-
Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-
Morrow-Holmes-Knox-
519 PM EDT Sun Apr 14 2024

...SEVERE THUNDERSTORM WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ013-014-028-036-PAZ003-152130-
Geauga-Ashtabula Inland-Crawford-Marion-
519 PM EDT Sun Apr 14 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected to develop along and
ahead of a cold front late this afternoon into the evening. Some
storms may become severe with the greatest chances near and east of
I-77. Damaging wind gusts and large hail may accompany these storms
as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>012-017>019-027-089-PAZ001-002-
152130-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Hancock-Seneca-Huron-Wyandot-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
519 PM EDT Sun Apr 14 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 14, 5:59 PM EDT, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
559 PM EDT Sun Apr 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     Hail             1 ESE Howland Center    41.24N 80.72W
04/14/2024  M1.25 Inch       Trumbull           OH   Public

            Social media photo shows hail up to half
            dollar size in Howland Township.

&&

Sefcovic
Special weather statement, Apr 14, 7:18 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Cleveland OH
718 PM EDT Sun Apr 14 2024

OHZ023-033-142345-
Mahoning OH-Trumbull OH-
718 PM EDT Sun Apr 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TRUMBULL AND
EASTERN MAHONING COUNTIES THROUGH 745 PM EDT...

At 718 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boardman, or 7 miles south of Youngstown, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Youngstown, Columbiana, Boardman, Niles, Campbell, Hubbard, Hilltop,
Maplewood Park, Austintown, Struthers, Girard, McDonald, Poland, New
Middletown, Lowellville, Churchill, and Mineral Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.

&&

LAT...LON 4091 8070 4119 8077 4119 8052 4090 8052
      4090 8064
TIME...MOT...LOC 2318Z 280DEG 46KT 4099 8060

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sullivan
Local storm report, Apr 14, 7:38 PM EDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
738 PM EDT Sun Apr 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     Hail             Poland                  41.02N 80.61W
04/14/2024  E1.50 Inch       Mahoning           OH   Public

            Social media report of hail up to 1.5 inches
            in Poland.

&&

Sefcovic
Special weather statement, Apr 14, 8:00 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
800 PM EDT Sun Apr 14 2024

OHZ033-150030-
Mahoning OH-
800 PM EDT Sun Apr 14 2024

...A STRONG THUNDERSTORM WILL IMPACT MAHONING COUNTY THROUGH 830 PM
EDT...

At 759 PM EDT, Doppler radar was tracking a strong thunderstorm near
Canfield, or near Austintown, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Youngstown, Salem, Columbiana, Boardman, Campbell, Canfield,
Austintown, Struthers, Poland, Ellsworth, New Middletown,
Lowellville, North Jackson, Greenford, and Mineral Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.

&&

LAT...LON 4091 8083 4093 8082 4093 8085 4098 8091
      4113 8091 4113 8052 4090 8052 4090 8081
TIME...MOT...LOC 2359Z 278DEG 45KT 4107 8074

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sullivan
Local storm report, Apr 14, 8:41 PM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
841 PM EDT Sun Apr 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             Bristolville            41.39N 80.87W
04/14/2024  E1.50 Inch       Trumbull           OH   Public

            Social media report of hail up to ping pong
            ball in Bristolville.

&&

Sefcovic
Special weather statement, Apr 14, 9:24 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
924 PM EDT Sun Apr 14 2024

OHZ020-021-150200-
Summit OH-Medina OH-
924 PM EDT Sun Apr 14 2024

...A STRONG THUNDERSTORM WILL IMPACT MEDINA AND SOUTHERN SUMMIT
COUNTIES THROUGH 1000 PM EDT...

At 924 PM EDT, Doppler radar was tracking a strong thunderstorm over
Medina, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Akron, Medina, Cuyahoga Falls, Kent, Barberton, Green, Wadsworth,
Tallmadge, Rittman, Mogadore, Lodi, Chippewa Lake, Stow, New
Franklin, Norton, Fairlawn, Munroe Falls, Lakemore, Silver Lake, and
Seville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.

&&

LAT...LON 4095 8162 4096 8165 4099 8165 4099 8181
      4104 8209 4114 8209 4114 8207 4120 8207
      4118 8139 4099 8139 4098 8142 4094 8142
TIME...MOT...LOC 0124Z 287DEG 41KT 4112 8184

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Sullivan

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:00 PM EDTSpecial Weather StatementCLEMahoning30 min
Apr 14, 8:14 PM EDTSevere Thunderstorm WarningCLEMahoning17 min
Apr 14, 9:24 PM EDTSpecial Weather StatementCLEMedina, Summit36 min
Apr 14, 9:33 PM EDTSevere Thunderstorm WarningCLEMedina, Summit28 min
Apr 14, 10:13 PM EDTSpecial Weather StatementCLEAshland, Mahoning, Stark, Wayne47 min
Apr 14, 11:03 PM EDTSpecial Weather StatementCLEStark27 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.